Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 23, 2020, 2:01 PM MDT for Custer County, Fremont County, Pueblo County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2020, 2:01 PM MDT (20:01 UTC)
- Expired
- Jun 23, 2020, 2:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, CO, Fremont County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WUUS55 KPUB 232001
SVRPUB
COC027-043-101-232045-
/O.NEW.KPUB.SV.W.0072.200623T2001Z-200623T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
201 PM MDT Tue Jun 23 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Fremont County in central Colorado...
Northeastern Custer County in southeastern Colorado...
West central Pueblo County in southeastern Colorado...
* Until 245 PM MDT.
* At 200 PM MDT, a severe thunderstorm was located 15 miles southeast
of Texas Creek, or 16 miles northwest of Junkins Burn Scar, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Junkins Burn Scar, Silver Cliff, Westcliffe and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3824 10556 3833 10539 3813 10503 3798 10532
TIME...MOT...LOC 2000Z 323DEG 18KT 3823 10539
HAIL...1.00IN
WIND...60MPH
$$
RODRIGUEZ2 follow-up statements
311
WWUS55 KPUB 232014
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
214 PM MDT Tue Jun 23 2020
COC027-043-101-232045-
/O.CON.KPUB.SV.W.0072.000000T0000Z-200623T2045Z/
Fremont CO-Custer CO-Pueblo CO-
214 PM MDT Tue Jun 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL FREMONT...NORTHEASTERN CUSTER AND WEST CENTRAL
PUEBLO COUNTIES...
At 214 PM MDT, a severe thunderstorm was located 12 miles west of
Junkins Burn Scar, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Junkins Burn Scar, Silver Cliff and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3833 10539 3813 10503 3798 10532 3825 10555
TIME...MOT...LOC 2014Z 323DEG 18KT 3817 10533
HAIL...1.00IN
WIND...60MPH
$$
RODRIGUEZ304
WWUS55 KPUB 232037
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
237 PM MDT Tue Jun 23 2020
COC027-043-101-232046-
/O.EXP.KPUB.SV.W.0072.000000T0000Z-200623T2045Z/
Fremont CO-Custer CO-Pueblo CO-
237 PM MDT Tue Jun 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FREMONT...
NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES WILL EXPIRE AT
245 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3833 10539 3813 10503 3798 10532 3825 10555
TIME...MOT...LOC 2036Z 323DEG 18KT 3808 10525
$$
RODRIGUEZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:19 AM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 23, 11:19 AM MDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1119 AM MDT Tue Jun 23 2020 .SHORT TERM...(Today and tonight) Issued at 426 AM MDT Tue Jun 23 2020 Still some lingering convection early this morning near the Palmer Divide and across ern El Paso county, though given current weakening trend on radar, expect most activity to diminish by 12z, and won't include an early morning mention in the new forecast. Pattern today looks similar to yesterday, with weak e-se upslope winds under modest northwest flow aloft. 0-6km shear along and east of the mountains generally unchanged versus yesterday, ranging from 30-40 kts, while instability today may end up slightly higher, as forecast CAPE rises into the 1000-1500 j/kg range along and east of I-25. Overall, would expect slightly better coverage of tsra today given better moisture/instability, with a mainly low end severe threat over the eastern mountains and plains, which is indicated well by the SWODY1 marginal risk area. West of the Sangres, will continue with low pops for isolated tsra, with a chance for dry storms back toward the Continental Divide where surface and low level moisture remains sparse. Max temps today will likely drift downward a few degf over the eastern half of the area as moisture and clouds increase, while interior valleys and wrn high terrain see readings similar to Mon. Tonight, convection again shifts e-sw across the plains in the evening, ending by midnight over all but extreme eastern zones. .LONG TERM...(Wednesday through Monday) Issued at 426 AM MDT Tue Jun 23 2020 Wednesday-Thursday...Latest guidance continues to indicate some drier air working into the region within generally weak west to northwest flow aloft across the region. There will, however, be enough residual moisture to support scattered showers and thunderstorms from the late morning through the early evening hours, with the best coverage expected over and near the higher terrain. Model soundings continue to indicate convection will be trending to more higher based storms, producing more gusty winds and less wetting rainfall, which could be produce localized critical fire weather conditions, especially along and west of the ContDvd. By Thursday, models indicating lee troughing pushing east across the plains, with a few stronger storms possible across the far southeast plains, as a dryline pushes into western Kansas. Temperatures are expected to warm back to above seasonal levels, with highs in upper 80s to upper 90s across the plains and in the 70s and 80s across the higher terrain. Thursday night-Friday night...Models in agreement of an upper trough moving across the region later Thursday and Friday, though differ on strength of said system, with the latest GFS the deepest with the system. At any rate, passing system sends a cold front across the eastern plains, with moisture pooling along and behind the front could see a few early morning showers across the plains on Friday, with good chances of showers and storms over and near the higher terrain Friday afternoon and evening. With the increased available moisture, storms on Friday could be on the strong side, especially if the GFS solution is followed. Temperatures are expected to cool slightly for Friday. Saturday-Monday...Warmer and drier westerly flow develops again through the day Saturday, with breezy southwest flow advertised for the late weekend into early next week. This will lead to progressively less and more higher based convection and the potential for more critical fire weather days across south central and southeast Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1117 AM MDT Tue Jun 23 2020 Showers and thunderstorms will be possible at KCOS, KPUB and KALS this afternoon and evening. In general, VFR conditions are expected the next 24 hrs, however it is possible that brief MVFR conditions could occur if a heavier thunderstorms moves into the vicinity of the terminal forecast points, along with strong wind gusts. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MW AVIATION...28
Hazardous weather outlook, Jun 23, 11:01 AM MDT, 3 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Tue Jun 23 2020 COZ058>089-093>099-241715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Tue Jun 23 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected over the southeast mountains and eastern plains today, and a few storms could become strong to severe, mainly along and east of Interstate 25. Gusty winds near 60 mph and hail up to half dollar size will be possible, and locally heavy rainfall may occur on area burn scars leading to a flash flood risk. More isolated thunderstorms are expected over the Continental Divide, into the San Luis and Upper Arkansas Valleys. These storms will produce gusty winds and lightning, but little rainfall, which may lead to fire starts given the dry fuels in the region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered afternoon thunderstorms are expected Wednesday and Thursday, with the best coverage over and near the higher terrain. Storms will be high based, producing more gusty outflow winds and less wetting rainfall. This will lead to possible critical fire weather conditions, especially for areas along the Continental Divide. For Friday and into Saturday, slightly cooler temperatures and a better coverage of wetting rain showers and thunderstorms can be expected. Warmer, drier and breezy southwesterly flow across the area on Sunday and Monday, will allow for less thunderstorm coverage and lead to more critical fire weather conditions across the area. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely across the eastern mountains and southeast plains this afternoon and evening. 28/28
In the hours before
Special weather statement, Jun 23, 12:09 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Pueblo CO 1209 PM MDT Tue Jun 23 2020 COZ074-087-088-231845- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 1209 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 1245 PM MDT... At 1209 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Spanish Peaks, or 15 miles east of Indian Creek on the southeastern Spring Burn Scar, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aguilar. LAT...LON 3736 10481 3743 10492 3759 10483 3743 10447 TIME...MOT...LOC 1809Z 240DEG 13KT 3742 10483 MJG
Special weather statement, Jun 23, 12:28 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 1228 PM MDT Tue Jun 23 2020 COZ074-088-231915- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 1228 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 115 PM MDT... At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm near Gulnare, or 19 miles northwest of Trinidad, moving southeast at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cokedale, Segundo, Gulnare, Boncarbo and Weston. LAT...LON 3724 10503 3737 10492 3735 10450 3699 10471 TIME...MOT...LOC 1828Z 286DEG 5KT 3728 10482 MJG
Special weather statement, Jun 23, 1:07 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Pueblo CO 107 PM MDT Tue Jun 23 2020 COZ074-087-088-231945- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 107 PM MDT Tue Jun 23 2020 ...SPECIAL WEATHER STATEMENT... At 104 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Aguilar. Another strong storm was centered 7 miles southwest of Walsenburg. These storms were moving east at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Walsenburg and Aguilar. LAT...LON 3744 10490 3767 10496 3749 10429 3734 10433 TIME...MOT...LOC 1904Z 263DEG 16KT 3745 10453 MJG
Special weather statement, Jun 23, 1:41 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Pueblo CO 141 PM MDT Tue Jun 23 2020 COZ072-076>079-232015- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northwestern Fremont County Above 8500Ft CO- 141 PM MDT Tue Jun 23 2020 ...SPECIAL WEATHER STATEMENT... At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near Texas Creek, or 12 miles east of Hayden Pass Burn Scar, moving southeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cotopaxi, Texas Creek and Hillside. LAT...LON 3845 10573 3852 10554 3829 10519 3813 10560 TIME...MOT...LOC 1941Z 333DEG 16KT 3836 10554 MJG
Special weather statement, Jun 23, 1:53 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 153 PM MDT Tue Jun 23 2020 COZ087-088-232015- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 153 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 215 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Walsenburg, moving southeast at 15 mph, and a second storm just east of Walsenburg, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. These storms will remain over mainly rural areas of east central Huerfano and north central Las Animas Counties. LAT...LON 3774 10475 3786 10459 3774 10419 3747 10465 TIME...MOT...LOC 1951Z 317DEG 11KT 3775 10461 MJG
Special weather statement, Jun 23, 1:56 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 156 PM MDT Tue Jun 23 2020 COZ088-094-232030- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 156 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 230 PM MDT... At 155 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Tyrone, or 25 miles north of Trinidad, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tyrone and Model. LAT...LON 3732 10437 3751 10458 3774 10420 3738 10394 TIME...MOT...LOC 1955Z 240DEG 12KT 3752 10434 MJG
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:00 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jun 22, 6:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jun 23, 11:52 AM MDT | Special Weather Statement | PUB | Huerfano | 23 min |
| Jun 23, 11:58 AM MDT | Special Weather Statement | PUB | Huerfano | 32 min |
| Jun 23, 12:00 PM MDT | Special Weather Statement | PUB | Custer | 30 min |
| Jun 23, 12:09 PM MDT | Special Weather Statement | PUB | Huerfano | 36 min |
| Jun 23, 12:28 PM MDT | Special Weather Statement | PUB | 47 min | |
| Jun 23, 1:07 PM MDT | Special Weather Statement | PUB | Huerfano | 38 min |
| Jun 23, 1:41 PM MDT | Special Weather Statement | PUB | Fremont | 34 min |
| Jun 23, 1:53 PM MDT | Special Weather Statement | PUB | Huerfano | 22 min |
| Jun 23, 1:56 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jun 23, 2:09 PM MDT | Special Weather Statement | PUB | Teller | 51 min |
| Jun 23, 2:13 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 47 min |
| Jun 23, 2:37 PM MDT | Special Weather Statement | PUB | Las Animas | 38 min |
| Jun 23, 3:04 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Teller | 41 min |
| Jun 23, 3:35 PM MDT | Flash Flood Warning | PUB | El Paso, Teller | 95 min |
| Jun 23, 3:51 PM MDT | Special Weather Statement | PUB | Bent | 39 min |
| Jun 23, 3:54 PM MDT | Special Weather Statement | PUB | Otero | 36 min |
| Jun 23, 4:50 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Jun 23, 4:55 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
| Jun 23, 4:58 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| Jun 23, 5:16 PM MDT | Flash Flood Warning | PUB | El Paso | 117 min |
| Jun 23, 5:43 PM MDT | Special Weather Statement | PUB | Kiowa | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.